Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 3, NWS Houston/Galveston, TX

January 13, 201414 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 13, 2014, 10:27 AM CST for 14 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2014, 10:27 AM CST (16:27 UTC)
Expired
Jan 13, 2014, 5:00 PM CST
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 102 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WWUS74 KHGX 131627
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1027 AM CST MON JAN 13 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

.STRONG NORTHWEST WINDS WILL DEVELOP TODAY IN THE WAKE OF A
PASSING COLD FRONT.

TXZ176-195>198-210>212-226-227-235>237-132300-
/O.NEW.KHGX.WI.Y.0003.140113T1627Z-140113T2300Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
1027 AM CST MON JAN 13 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

* EVENT...GUSTY NORTHWEST WINDS BEHIND THIS MORNINGS COLD FRONT.

* TIMING...STARTING 10 AM THIS MORNING IN OUR NORTHWEST COUNTIES
  THEN PROGRESSING TOWARDS THE SOUTH AS THE DAY PROGRESSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
1 follow-up statement
199 
WWUS74 KHGX 132137
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CST MON JAN 13 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

.STRONG NORTHWEST WINDS WILL CONTINUE TODAY IN THE WAKE OF A
PASSING COLD FRONT.

TXZ238-132300-
/O.EXA.KHGX.WI.Y.0003.000000T0000Z-140113T2300Z/
GALVESTON-
INCLUDING THE CITIES OF...FRIENDSWOOD...GALVESTON...LEAGUE CITY...
TEXAS CITY
337 PM CST MON JAN 13 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

* EVENT...GUSTY NORTHWEST WINDS BEHIND THIS MORNINGS COLD FRONT.

* TIMING...STARTING 10 AM THIS MORNING IN OUR NORTHWEST COUNTIES 
  THEN PROGRESSING TOWARDS THE SOUTH AS THE DAY PROGRESSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

TXZ176-195>198-210>212-226-227-235>237-132300-
/O.CON.KHGX.WI.Y.0003.000000T0000Z-140113T2300Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
337 PM CST MON JAN 13 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* EVENT...GUSTY NORTHWEST WINDS BEHIND THIS MORNINGS COLD FRONT.

* TIMING...STARTING 10 AM THIS MORNING IN OUR NORTHWEST COUNTIES 
  THEN PROGRESSING TOWARDS THE SOUTH AS THE DAY PROGRESSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 13, 10:19 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 13, 10:19 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1019 AM CST MON JAN 13 2014

.UPDATE...
SEE DISCUSSION FOR MORNING UPDATE.

&&

.DISCUSSION...
COLD FRONT HAS MADE IT THROUGH OUR NORTHERN ZONES LEAVING COLLEGE
STATION IN THE UPPER 50S BEHIND IT. THE 850 FRONT IS ON THE
APPROACH AND WILL LIKELY SLOW DOWN THE RISE OF TEMPERATURES THIS
AFTERNOON. TOWARDS THE COAST WHERE THE 850 FRONT WILL TAKE LONGER
TO MAKE IT HIGH TEMPERATURES WILL BE WARMER. ANOTHER CONCERN IS
THE WINDY CONDITIONS BEHIND THE FRONT. HAND ANALYSIS AT 925 MB
THIS MORNING SHOWS 40 KTS BEHIND THE FRONT. COLLEGE STATION JUST
REPORTED 21 KTS GUST TO 30 SO HAVE GONE AHEAD AND PUT OUT THE WIND
ADVISORY FOR OUR WESTERN COUNTIES. WILL KEEP AN EYE ON THE EASTERN
ZONES DURING THE DAY TODAY JUST IN CASE MIXING HELPS BUMP UP WINDS
THERE TOO. 23

&&

.PREV DISCUSSION... /ISSUED 413 AM CST MON JAN 13 2014/

DISCUSSION...
LEAD SHORTWAVE THAT TRIGGERED SHOWERS & TSTMS OVERNIGHT WILL PUSH
EAST ACROSS THE REMAINDER OF SE TX IN THE NEXT COUPLE HOURS. THIS
FEATURE SHOULD SCOUR OUT MOST OF THE MOISTURE AHEAD OF THE COLD
FRONT THAT WILL BE MOVING NW-SE ACROSS THE REGION LATER THIS
MORNING & OFF THE GLS COASTLINE BEFORE NOON. WOULDN'T BE SURPRISED
TO SEE A REMNANT SHRA OR TWO ALONG THE BOUNDARY...BUT OVERALL
COVERAGE SHOULDN'T BE MUCH. PATCHY FOG & SKIES SHOULD BOTH CLEAR
IN ITS WAKE. DAYSHIFT WILL NEED TO KEEP AN EYE ON LOCATIONS
GENERALLY ALONG & WEST OF I-45 FOR A POSSIBLE WIND ADVSY. 925 MB
WINDS FCST TO INCREASE TO 25-40KT BEHIND THE FRONT AND EXPECT SOME
OF THIS TO EVENTUALLY MIX TO SFC. RH'S FCST TO DROP TO 20-25%
ACROSS A GOOD PORTION OF THE AREA TOO, BUT WITH OVERNIGHT
RAINFALL MOST FIRE WX ISSUES SHOULD BE KEPT IN CHECK.

COOL NIGHT ON TAP TONIGHT AS WINDS DECOUPLE UNDER CLEAR SKIES.
SHOULD HOWEVER SEE A 28-33 DEGREE WARMUP ON TUESDAY WITH SUNNY
SKIES, DRY AIRMASS AND WRLY LLVL WINDS IN PLACE.

FIRST OF 2 REINFORCING FRONTS MOVES IN TUE EVENING. THE 2ND ONE IS
PENCILED IN FOR THURS NIGHT. TUESDAY'S FRONT WILL BE DRY &
SUSPECT THE THURS NIGHT ONE WILL BE AS WELL WITH THE EXCEPTION OF
LOCATIONS CLOSEST TO THE COAST AND OFFSHORE WHERE THERE COULD BE
JUST ENOUGH MOISTURE FOR SOME ISO/SCT SHRAS.

HIGH PRES QUICKLY MOVES OFF TO THE EAST ALLOWING AN ONSHORE FLOW
TO RESUME SAT. FAIRLY SEASONABLE WX EXPECTED FOR THE OUTDOOR
ACTIVITIES SUNDAY MORNING WITH TEMPS STARTING OUT IN THE 40S UNDER
MCLDY SKIES. LOW RAIN CHANCES BUT THERE COULD BE SOME PATCHY FOG
AROUND.  47

MARINE...
A CLUSTER OF TSRA (ASSOCIATED WITH A STRONG UPPER LEVEL DISTURBANCE)
IS CURRENTLY MOVING OUT OF GLS BAY INTO THE NEARSHORE WATERS. AS THE
SYSTEM MOVES OUT OF THE REGION BY MID MORNING...WEAK/BRIEF WEST WIND
WILL PREVAIL. PER EXTRAPOLATED TIMING FROM OBS THE COLD FRONT MAY NOT
REACH THE COASTLINE JUST BEFORE NOON. STRONG NORTH WINDS IN THE WAKE
OF THIS FRONT WILL LIKELY PROMPT CAUTION FLAGS FOR THE NEAR/OFFSHORE
WATERS BY TONIGHT. WINDS SHOULD FALL BELOW CRITERIA BY TUES AFTN BUT
REMAIN FROM THE N/NW. LIGHT ONSHORE WINDS EXPECTED TO RETURN LATE ON
WEDS INTO THUR. ANOTHER COLD FRONT THURS NIGHT/FRI MORNING WILL PRO-
DUCE ANOTHER ROUND OF STRONG OFFSHORE WINDS ON FRI. 41

AVIATION...
A CLUSTER OF TSRA (ASSOCIATED WITH A STRONG UPPER LEVEL DISTURBANCE)
PRODUCING GUSTY WINDS ON GLS ISLAND THIS MORNING. ELSEWHERE MVFR/IFR
CIGS ARE PREVAILING. AS THIS SYSTEM MOVES OUT (SHORTLY)...THESE LOW-
ER CIGS WILL LIKELY REMAIN IN PLACE THROUGH MID MORNING OR SO. LIGHT
TO MODERATE WEST WINDS SHOULD HELP TO MIX SOME SLIGHTLY DRIER AIR IN
TO THE REGION. THE COLDER/DRIER AIR WITH THE NEXT COLD FRONT TO MOVE
DOWN FROM CENTRAL TX LATE THIS MORNING INTO OUR NRN SITES (14-15Z AT
CLL) PER EXTRAPOLATED TIMING FROM CURRENT OBS. THIS BOUNDARY MAY NOT
REACH THE COASTLINE (GLS) UNTIL JUST BEFORE NOON (17Z). VFR AREAWIDE
BY TONIGHT. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  39  69  36  61 /  10   0   0   0   0
HOUSTON (IAH)              71  41  70  41  62 /  20   0   0   0   0
GALVESTON (GLS)            72  48  68  48  60 /  50   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
     FORT BEND...GRIMES...JACKSON...MADISON...MATAGORDA...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...23
Hazardous weather outlook, Jan 13, 4:34 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CST MON JAN 13 2014

TXZ163-164-178-179-200-214-141200-
CHAMBERS-HOUSTON-LIBERTY-POLK-SAN JACINTO-TRINITY-
434 AM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ176-177-195>199-210>213-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-WALKER-WALLER-
WASHINGTON-WHARTON-
434 AM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY MAY BE NEEDED LATER TODAY IN THE WAKE OF A PASSING
COLD FRONT AS NORTH NORTHWEST WINDS INCREASE AND BECOME GUSTY.
RELATIVE HUMIDITIES ARE FORECAST TO FALL TO 20 TO 25 PERCENT LATER
TODAY AS WELL. ELEVATED FIRE WEATHER CONDITIONS WILL BE IN PLACE
BUT LAST NIGHTS RAINFALL AND WET GROUNDS SHOULD SOMEWHAT MODERATE
THE OVERALL THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-141200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
434 AM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY MID MORNING AS
THE UPPER DISTURBANCE PUSHES OFF TO THE EAST. IN THE THE
MEANTIME...WINDS AND SEAS WILL BE HIGHER NEAR STORMS GENERALLY
OFFSHORE AND EAST OF FREEPORT EARLY THIS MORNING. A COLD FRONT
WILL PUSH OFF THE COAST LATER THIS MORNING. INCREASING NORTH
NORTHWEST WINDS IN ITS WAKE WILL LIKELY REQUIRE SMALL CRAFT
ADVISORIES. TIDES WILL TREND BELOW NORMAL BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TWO ADDITIONAL FRONTS...ONE TUESDAY EVENING AND ANOTHER THURSDAY
NIGHT...WILL PROBABLY ALSO REQUIRE SMALL CRAFT ADVISORIES WITH
ELEVATED WINDS AND SEAS EXPECTED. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:09 AM CSTSpecial Marine WarningHGX66 min
Jan 13, 11:24 AM CSTSmall Craft AdvisoryHGX13 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.